Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2015, 4:59 PM CDT for Pocahontas County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 22, 2015, 5:19 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
017
WUUS53 KDMX 222159
SVRDMX
IAC151-222230-
/O.NEW.KDMX.SV.W.0161.150822T2159Z-150822T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POCAHONTAS COUNTY IN NORTHWESTERN IOWA...
* UNTIL 530 PM CDT
* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF POCAHONTAS...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...FONDA...ROLFE...GILMORE CITY...PALMER...PLOVER...
VARINA AND POCAHONTAS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.
LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2159Z 241DEG 43KT 4269 9473
HAIL...1.00IN
WIND...60MPH
$$
SMALL2 follow-up statements
480
WWUS53 KDMX 222213
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SAT AUG 22 2015
IAC151-222230-
/O.CON.KDMX.SV.W.0161.000000T0000Z-150822T2230Z/
POCAHONTAS IA-
513 PM CDT SAT AUG 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR POCAHONTAS COUNTY...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
POCAHONTAS...MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...FONDA...ROLFE...GILMORE CITY...PALMER...PLOVER...VARINA
AND POCAHONTAS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.
LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2212Z 242DEG 38KT 4274 9457
HAIL...1.00IN
WIND...<50MPH
$$
SMALL757
WWUS53 KDMX 222219
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT SAT AUG 22 2015
IAC151-222229-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-150822T2230Z/
POCAHONTAS IA-
519 PM CDT SAT AUG 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
IOWA.
LAT...LON 4269 9492 4291 9456 4291 9445 4272 9444
4263 9445 4257 9488 4262 9492
TIME...MOT...LOC 2217Z 241DEG 43KT 4278 9447
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:02 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 22, 4:02 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT SAT AUG 22 2015 .SHORT TERM /TONIGHT/... ISSUED AT 359 PM CDT SAT AUG 22 2015 LITTLE CHANGE FROM UPDATE REGARDING THE SEVERE WEATHER POTENTIAL LATER THIS AFTERNOON AND EVENING. TORNADO WATCHES ARE ALREADY IN PLACE IN ANTICIPATION OF THUNDERSTORM DEVELOPMENT TO THE WEST OF THE AREA. LATEST MESO-ANALYSIS DATA SHOWING THE 100 MB MLCAPES ARE NOW UNCAPPED OVER WESTERN IOWA WITH MODEST UPDRAFT DEVELOPMENT NOW BEGINNING. UPDRAFTS WILL CONTINUE TO INTENSIFY AS THE BETTER DYNAMICS FROM THE WEST ARRIVE. THE VIGOROUS SHORT WAVE HAS SHIFTED EAST INTO CENTRAL SOUTH DAKOTA AND WITH ITS QG FORCING SPREADING EAST INTO NORTHWEST IOWA. THIS SYSTEM HAS AN ASSOCIATED 90 KT UPPER LEVEL JET AND COMBINED...WILL BRING INCREASING QG FORCING AND UPPER LEVEL DIVERGENCE ALONG WITH COOLING MID LEVELS THAT WILL ERODE THE CAP AND FORCE ASCENT. IN ADDITION...INCREASING LOW TO UPPER LEVEL SHEAR WILL OCCUR DURING THIS TIME SUPPORTING STRONG ORGANIZED UPDRAFTS SUPPORTIVE OF SUPERCELLS INITIALLY AND BRING AN INCREASING TORNADO THREAT. THE STORMS SHOULD EVOLVE INTO QLCS LINEAR SYSTEM AS IT MOVES INTO CENTRAL IOWA. THE SYSTEM SHOULD MAINTAIN AN ATTENDANT TORNADO THREAT WITH ESRH VALUES AT 200-300 M2/S2 AND 0-3 KM LINE NORMAL SHEAR NEAR 30KTS. DAMAGING WINDS TO 70 MPH WILL ALSO BE POSSIBLE ALONG WITH LARGE HAIL. TIMING WISE...EXPECT THUNDERSTORMS TO DEVELOP OVER WESTERN IOWA ROUGHLY 4-5 PM THEN SPREAD EASTWARD THROUGH THE EVENING AND REACHING DSM METRO IN THE 7-9 PM TIME WINDOW THEN TOWARDS THE EAST 9 PM-MIDNIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT OVER THE WESTERN FORECAST AREA. PWAT VALUES INCREASING TO NEAR 1.8 INCHES ALONG WITH INITIAL STORM MOTIONS AT AROUND 20KTS AND GOOD MOISTURE TRANSPORT WILL LEAD TO THE HEAVY RAIN THREAT. AT THIS TIME...EXPECT THE THREAT TO BE ISOLATED AND HAVE NOT OPTED FOR A FLASH FLOOD WATCH AT THIS TIME. STORMS ARE EXPECTED TO BECOME MORE PROGRESSIVE THIS EVENING AND WILL LESSEN THE HEAVY RAIN THREAT. REGARDLESS...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 359 PM CDT SAT AUG 22 2015 A STRONG COLD FRONT ASSOCIATED WITH THE SYSTEM DISCUSSED IN THE SHORT TERM DISCUSSION WILL BE RAPIDLY PUSHING EAST OF THE FORECAST AREA DURING EARLY TO MID MORNING HOURS. THE REST OF THE DAY WILL SEE PRETTY WINDY CONDITIONS AND MUCH COOLER TEMPS AS HIGHS ONLY EXPECTED IN THE UPPER 60S NORTH TO BARELY MID 70S SOUTH. NORTHWEST WIND 20 TO 30 MPH WILL BE COMMON WITH STRONGEST WINDS NORTH. UPPER LEVEL RIDGING DEVELOPS OVER THE ROCKIES THROUGH MID-WEEK WITH A STRONG UPPER LOW OVER THE GREAT LAKES REGION KEEPING THE REGION IN NORTHWEST FLOW. CONSEQUENTLY DAYTIME HIGHS THROUGH WEDNESDAY WILL BE GENERALLY IN THE 70S WITH LOWER 80S POSSIBLE WEDNESDAY SOUTHWEST. FROM THURSDAY THROUGH THE REMAINDER OF THE LONG TERM FORECAST PERIOD MODELS AGREE ON THE GENERAL WEAKENING OF THE RIDGE OVER THE ROCKIES AS NUMEROUS SHORTWAVES TOP THE RIDGE AND AFFECT CENTRAL IOWA. HOWEVER...TIMING AND LOCATION AS WELL AS INTENSITY OF THESE SHORTWAVES REMAIN DIFFICULT AND MODELS ARE REALLY ALL OVER THE PLACE WITH THE RESOLUTION OF THESE WAVES. THE EURO IS GENERALLY DEEPER WITH THE WAVE THROUGH EARLY SATURDAY THEN FOR LATER SATURDAY INTO SUNDAY THE GFS HAS THE DEEPER TROUGH. UNTIL THERE IS BETTER RESOLUTION I KEPT THE GENERAL SLIGHT CHANCE/CHANCE POPS GOING DURING THIS PERIOD. TEMPS WILL BE WARMING UP TO NORMAL OR SLIGHTLY ABOVE NORMAL FOR LATE AUGUST. && .AVIATION...22/18Z ISSUED AT 108 PM CDT SAT AUG 22 2015 AVIATION CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES THROUGH THE EVENING THEN GUSTY WINDS ON SUNDAY. LOCAL MVFR THROUGH THE AFTERNOON THEN EXPECT THUNDERSTORMS TO DEVELOP OVER WRN IA AFT 21Z. STRONG THUNDERSTORM WIND GUSTS FROM THE WEST APPROACHING 50 KTS MAY OCCUR. EXPECT MVFR CIGS WITH THUNDERSTORMS POSSIBLE DROPPING TO IFR IN LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DONAVON LONG TERM...FAB AVIATION...DONAVON
Hazardous weather outlook, Aug 22, 4:22 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 422 PM CDT SAT AUG 22 2015 IAZ027-028-038-039-050-062-075-085-086-095>097-232130- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE- WAPELLO-WAYNE-APPANOOSE-DAVIS- 422 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO THE OVERNIGHT HOURS. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE THROUGH THE EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>094-232130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS- UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 422 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THROUGH MIDNIGHT. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE ACROSS THE WEST INTO CENTRAL IOWA...ESPECIALLY THROUGH MID EVENING. LOCALLY HEAVY RAINFALL IS ALSO LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES IS LIKELY AND MAY PRODUCE STREET FLOODING. FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS MAINLY THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FAB
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.